Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 22, NWS Lubbock, TX

April 16, 2009Crosby County, Lubbock County, Texas

NWS Lubbock, TX issued this tornado warning at Apr 16, 2009, 10:25 PM CDT for Crosby County, Lubbock County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2009, 10:25 PM CDT (03:25 UTC)
Expired
Apr 16, 2009, 11:00 PM CDT
In force
35 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Crosby County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 17 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 4:42 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2611 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 170325
TORLUB
TXC107-303-170400-
/O.NEW.KLUB.TO.W.0022.090417T0325Z-090417T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1025 PM CDT THU APR 16 2009

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN CROSBY COUNTY IN NORTHWEST TEXAS.
  NORTHEASTERN LUBBOCK COUNTY IN NORTHWEST TEXAS.

* UNTIL 1100 PM CDT

* AT 1021 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 
APPROXIMATELY FOUR MILES SOUTH OF IDALOU...OR ABOUT 12 MILES NORTH 
OF SLATON...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE IDALOU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS TORNADO MAY BE WRAPPED IN RAIN AND NOT EASILY SEEN. IF YOU WAIT 
UNTIL YOU SEE OR HEAR IT COMING IT MAY BE TOO LATE. TAKE SHELTER NOW

&&

LAT...LON 3383 10170 3383 10145 3358 10163 3359 10177
TIME...MOT...LOC 0323Z 205DEG 18KT 3363 10164

$$
1 follow-up statement
000 
WWUS54 KLUB 170345
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1045 PM CDT THU APR 16 2009

TXC107-303-170400-
/O.CON.KLUB.TO.W.0022.000000T0000Z-090417T0400Z/
CROSBY TX-LUBBOCK TX-
1045 PM CDT THU APR 16 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHEASTERN LUBBOCK AND NORTHWESTERN CROSBY COUNTIES...

AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE 
MOST DANGEROUS PART OF THIS STORM WAS LOCATED OVER NORTHEASTERN 
LUBBOCK COUNTY...OR ABOUT 15 MILES SOUTHEAST OF ABERNATHY...MOVING 
NORTH AT 20 MPH.

THE MOST DANGEROUS PART OF THIS STORM WILL REMAIN OVER MAINLY RURAL 
AREAS OFNORTHEASTERN LUBBOCK AND NORTHWESTERN CROSBY COUNTIES.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO...IT MAY BE TOO LATE. TAKE COVER NOW

LAT...LON 3383 10166 3383 10145 3371 10154 3372 10166
TIME...MOT...LOC 0344Z 194DEG 18KT 3374 10160

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:14 PM CDT, 8 hours 11 minutes earlier.

Area forecast discussion, Apr 16, 2:14 PM CDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
214 PM CDT THU APR 16 2009

.SHORT TERM...
STORM INITIATION HAS COMMENCED ALONG THE DRYLINE LOCATED ALONG A
LINE FROM EAST OF NAZARETH...TO COTTON CENTER TO EAST OF PLAINS AS
OF 19Z. THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE DRYLINE
APPEAR TO BE STRONG PER THE RADAR. CU CONTINUES TO DEEPEN ACROSS
THE REMAINDER OF THE LINE. AS THE UPPER LEVEL SYSTEM SLOWLY DRAWS
NEAR THE REGION /NEAR THE FOUR-CORNERS REGION/ AND LOW LEVEL
MOISTURE CONTINUE TO GRADUALLY RISE OFF THE CAPROCK...IT IS
EXPECTED THAT THE FAVORED AREA OF SEVERE THUNDERSTORMS WILL BE
JUST WEST OF THE CAPROCK AND THEN EXPAND EASTWARD THROUGH THE
LATE AFTERNOON HOURS.

HOWEVER...THERE IS UNCERTAINTY TO THE EXTENT OF THE EASTWARD
PROPAGATION OF THE DRYLINE...DUE TO THE UPPER LOW INDUCING HEIGHT
FALLS ACROSS THE AREA...WHICH CAN SLOW DOWN THE EASTWARD
PROGRESSION. WILL CONTINUE TO MONITOR THE WEATHER SITUATION.

&&

.LONG TERM...
THE POTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY PROPAGATE
ENEWD ACROSS SOUTHWEST KANSAS FRIDAY NIGHT/SATURDAY MORNING. THE
BETTER MOISTURE...CAPE VALUES AND LIFTED INDICES GETS SHIFTED EAST
OF THE SOUTH PLAINS...AS A COLD FRONT PUSHES SOUTH ACROSS THE CWA
ON SATURDAY. GUIDANCE MODELS HINT AT THE MAIN CAA SWEEPING SOUTH
ACROSS THE REGION SUNDAY. THUS...SINCE THE AIR BEHIND THE MAIN
PUSH IS ONLY SLIGHTLY COOLER...HIGH TEMPS SUNDAY WILL ONLY BE
AT/SLIGHTLY BELOW NORMAL.

THEREAFTER...AS THE UPPER SYSTEM TRANSLATES TO THE NORTHEAST...DRY
AND QUIET WEATHER IS EXPECTED AS UPPER LEVEL RIDGING ACROSS THE
WESTERN CONUS COMMENCES. WITH UPPER LEVEL RIDING AND SFC HIGH
PRESSURE NEAR THE REGION...SFC WINDS WILL BE OUT OF THE NORTH SUNDAY
THROUGH MONDAY BEFORE BECOMING SOUTHERLY THROUGHOUT THE REST OF THE
EXTENDED FORECAST. BY WEDNESDAY...THE UPPER AMPLIFIED RIDGE IS
PROGGED TO FLATTEN A BIT DUE TO THE NEXT INCOMING PACIFIC NORTHWEST
SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        38  63  35  63  41 /  40  20  20  10  10
TULIA         42  65  36  66  43 /  50  20  20  10  10
PLAINVIEW     43  65  37  67  44 /  50  20  20  10  10
LEVELLAND     43  68  39  72  44 /  40  10  10  10  10
LUBBOCK       47  70  41  73  46 /  50  10  10  10  10
DENVER CITY   42  70  37  74  43 /  40  10   0  10  10
BROWNFIELD    44  70  39  73  44 /  50  10  10  10  10
CHILDRESS     52  71  46  72  48 /  80  30  20  10  10
SPUR          49  71  44  75  48 /  70  20  10  10  10
ASPERMONT     53  73  46  77  49 /  80  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29
Hazardous weather outlook, Apr 16, 11:26 AM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 AM CDT THU APR 16 2009

TXZ021>044-171630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1126 AM CDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS THE SOUTH PLAINS AND ROLLING PLAINS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE THAT WILL BE
LOCATED ACROSS THE CENTRAL SOUTH PLAINS BY THIS AFTERNOON. ANY
STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. INITIAL ACTIVITY WILL MOVE EAST INTO THE ROLLING
PLAINS TONIGHT...WITH A SECOND AREA OF THUNDERSTORMS REDEVELOPING
LATER TONIGHT ALONG THE STATE LINE AND THEN PUSHING EAST ACROSS
THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS COULD LINGER ACROSS THE ROLLING PLAINS FRIDAY
MORNING BEFORE PUSHING EAST OF THE AREA FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON ACROSS THE CENTRAL
SOUTH PLAINS AND ROLLING PLAINS...AND AREAWIDE LATER TONIGHT.

JORDAN

In the hours before

Local storm report, Apr 16, 9:23 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
923 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0921 PM     TORNADO          10 N SHALLOWATER        33.83N 101.99W
04/16/2009                   HALE               TX   NWS EMPLOYEE

            OR APPROX 4S OF THE COMMUNITY OF COUNTY LINE

&&

EVENT NUMBER 00392

02
Special weather statement, Apr 16, 9:40 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
940 PM CDT THU APR 16 2009

TXZ035-170315-
LUBBOCK TX-
940 PM CDT THU APR 16 2009

...STRONG THUNDERSTORM ACROSS LUBBOCK COUNTY...

AT 939 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF WOODROW...OR ABOUT 14 MILES
WEST OF SLATON...MOVING NORTHEAST AT 15 MPH.

SMALL HAIL UP TO THE SIZE OF DIMES...GUSTY WINDS...AND HEAVY RAIN ARE
POSSIBLE WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS.
STAY AWAY FROM WINDOWS.
Local storm report, Apr 16, 10:11 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1011 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND DMG     8 WNW ABERNATHY         33.88N 101.98W
04/16/2009                   HALE               TX   LAW ENFORCEMENT

            DAMAGE TO TREES AND RADIO TOWER NE OF INTERSECTION OF
            FM2528 AND FM54

&&

EVENT NUMBER 00393

02
Local storm report, Apr 16, 10:14 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1014 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TORNADO          9 W GIRARD              33.36N 100.82W
04/16/2009                   KENT               TX   PUBLIC

&&

EVENT NUMBER 00394

02
Local storm report, Apr 16, 10:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1017 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             3 NE RANSOM CANYON      33.56N 101.65W
04/16/2009  M0.88 INCH       LUBBOCK            TX   SKYWARN SPOTTER

            AT INTERSECTION OF FM400 AND FM40

&&

EVENT NUMBER 00395

02
Local storm report, Apr 16, 10:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1024 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TORNADO          4 S IDALOU              33.60N 101.68W
04/16/2009                   LUBBOCK            TX   SKYWARN SPOTTER

            UTILITY POWER FLASHES WERE OBSERVED IN VICINITY OF
            TORNADO

&&

EVENT NUMBER 00396

02

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:00 PM CDTSevere Thunderstorm WarningLUBFloyd45 min
Apr 16, 7:02 PM CDTSevere Thunderstorm WarningLUBCastro, Lamb58 min
Apr 16, 7:12 PM CDTTornado WarningLUBGarza, Kent48 min
Apr 16, 7:13 PM CDTSevere Thunderstorm WarningLUBCastro47 min
Apr 16, 7:27 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza33 min
Apr 16, 7:33 PM CDTSevere Thunderstorm WarningLUBLubbock, Lynn, Terry57 min
Apr 16, 7:42 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley48 min
Apr 16, 7:51 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock29 min
Apr 16, 7:55 PM CDTTornado WarningLUBDickens, Garza, Kent50 min
Apr 16, 7:56 PM CDTSevere Thunderstorm WarningLUBCastro16 min
Apr 16, 8:13 PM CDTAreal Flood AdvisoryLUBLubbock107 min
Apr 16, 8:19 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock45 min
Apr 16, 8:42 PM CDTSevere Thunderstorm WarningLUBDickens, Kent63 min
Apr 16, 8:49 PM CDTAreal Flood WarningLUBSwisher3 hr
Apr 16, 8:49 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher56 min
Apr 16, 8:57 PM CDTAreal Flood WarningLUBGarza3 hr
Apr 16, 8:59 PM CDTTornado WarningLUBHockley, Lubbock24 min
Apr 16, 9:08 PM CDTTornado WarningLUBLubbock19 min
Apr 16, 9:14 PM CDTTornado WarningLUBHale31 min
Apr 16, 9:34 PM CDTTornado WarningLUBDickens, Kent41 min
Apr 16, 9:37 PM CDTAreal Flood WarningLUBKent3 hr
Apr 16, 9:47 PM CDTAreal Flood AdvisoryLUBHale118 min
Apr 16, 10:16 PM CDTTornado WarningLUBDickens, Kent29 min
Apr 16, 10:17 PM CDTTornado WarningLUBCrosby, Lubbock28 min
Apr 16, 10:25 PM CDTFlash Flood WarningLUBLynn2 hr
Apr 16, 10:42 PM CDTTornado WarningLUBFloyd, Hale48 min
Apr 16, 10:46 PM CDTTornado WarningLUBDickens, Kent, King, Stonewall44 min
Apr 16, 11:47 PM CDTSevere Thunderstorm WarningLUBSwisher26 min
Apr 16, 11:48 PM CDTAreal Flood WarningLUBHale, Swisher5 hr
Apr 17, 6:42 PM CDTSevere Thunderstorm WarningLUBChildress48 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.